From Morgantown, West Virginia, USA:
I am 46 years old, very obese, have most of the symptoms and I feel that I have diabetes, but know I'm in denial because I watched my family become the diabetic police and my grandmother and mother were both miserable because of this.
I went to the doctor because my legs itched severely had rashes that looked like ringworm from the knees down. The resident thought that this was due to diabetes thing and immediately did a fingerstick blood sugar which was 105 mg/dl [5.8 mmol/L] at about 3:00 PM so he ruled out diabetes. I told the doctor that my legs hurt very badly and they don't seem to support me when I walk anymore. I thought it was because of my weight but there has been no sudden weight gain or weight loss just a sudden weakness in my legs. The doctor put me on a seizure drug which I found out was given to people with diabetes.
I can't stand the thought of needles and said I would never be able to do this to myself. I never ever learned to give my mother her shots because of my fear of needles. I think I would rather starve myself and loose the need for injections than to do the shots. A friend that I know went and did the surgery to have her stomach stapled and has lost over a 100 pounds in eight weeks. I want to do that, but am afraid that if I am diagnosed with diabetes the doctors will not perform the surgery.
My weight I believe is now becoming a detriment to my health. Also I only have one kidney because six years ago it was removed due to cancer. If I lost the weight would I restore the weakness in my legs? Exercise could then be done because at the present time I cannot with the pain in legs. Is the pain in my legs a destructive thing that cannot be alleviated with weight loss or will weight loss help the whole situation and is surgery a viable option since everyday with diabetes seems to destroy more and more of your body functions?
If your fingerstick glucose was really 105 mg/dl [5.8 mmol/L], then you probably do not have diabetes. Diabetes is diagnosed by having a fasting glucose of more than 126 mg/dl [7 mmol/L] on at least two different days. However, you are at high risk of developing type 2 diabetes because of your family history of diabetes, and especially because of your weight. The symptoms you have in your legs could be due to neuropathy, which is often caused by diabetes, but could also be due to the extra weight.
I would strongly recommend that you try to lose weight, to decrease your risk of diabetes and other health problems. If you do develop diabetes, you would not necessarily have to take insulin shots, since it might be able to be controlled with diet alone or with diet and pills. If you did need to take insulin, you would probably find that it is not as bad as you think it might be -- many people do just fine taking shots.
People with diabetes can still have stomach surgery to help with weight loss. However, I would recommend that you try other methods of weight loss first. Type 2 diabetes often improves significantly after weight loss.
You need to find a good primary care doctor who can help you with your health problems and questions. Then you won't have to be so afraid of what might happen, but can take positive steps to be more in control of your health.
[Editor's comment: If you can get a referral to a diabetes dietitian, you could learn more about both weight loss in general and diabetes prevention in specific. Check with your doctor, or call the AADE hotline, at 1-800-TEAMUP-4. WWQ]
Original posting 18 Jun 2001
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.